Kansas, 2002

Winter Storm in Kansas, December 24, 2002

December 24, 2002 · NWS SGF · 3 events in 3 counties and zones

The second major winter storm of the 2002-2003 cool season blanketed extreme southeast Kansas with snow accumulations ranging from three to eight inches. Accumulations were greatest near the Oklahoma border where eight inch measurements were common, and tapered down to the north where northern Bourbon County observed around three inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

The second major winter storm of the 2002-2003 cool season blanketed extreme southeast Kansas with snow accumulations ranging from three to eight inches. Accumulations were greatest near the Oklahoma border where eight inch measurements were common, and tapered down to the north where northern Bourbon County observed around three inches. Despite numerous vehicle accidents, no major property damage was directly linked to the heavy snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 24, 1:05 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Dec 24, 1:05 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 AM CST TUE DEC 24 2002

...ADDITIONAL HEAVY SNOWFALL TO CRIPPLE THE OZARKS REGION THIS
MORNING...

FORECAST PANNING OUT VERY WELL ACROSS THE CWA...WITH THE EXCEPTION
THAT PRECIPITATION STARTED OUT A BIT EARLIER THAN EXPECTED. IN
RETROSPECT...LARGE SCALE CONVECTION ACROSS OKLAHOMA/TEXAS YESTERDAY
MORNING SHOULD HAVE BEEN THE SIGN THAT WARM AIR ADVECTION AND
FORCING WAS EVEN STRONGER THAN FORECAST. FIRST ROUND OF SNOWS HAS
LEFT MUCH OF THE REGION WITH 6-9 OF SNOW...TAPERING OFF RAPIDLY TO
THE NORTH DUE TO DRY AIR ENTRAINMENT...AND ACROSS FAR SOUTH CENTRAL
MISSOURI DUE TO ICE AND RAIN MIXING. THE LATEST SNOWFALL
ACCUMULATION MAP IS NOW AVAILABLE ON OUR WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/SGF (THANKS ANDY). INDEED A BAND OF
THUNDERSNOW DID DEVELOP JUST SOUTH OF SPRINGFIELD...AND CERTAINLY
ENHANCED ACCUMULATIONS GREATLY FROM STONE TO DOUGLAS COUNTIES. IN
FACT...00Z KSGF SOUNDING STILL SHOWS THAT LAYER ABOVE 650MB IS
CONDITIONALLY UNSTABLE TO UPRIGHT CONVECTION...SO WILL BE
INTERESTING TO SEE IF THIS CAN BE TAPPED INTO ONCE AGAIN.

00Z UPPER AIR ANALYSIS AND ETA/GFS MODEL INITIALIZATION SHOW A VERY
COMPLEX SITUATION STILL TO THE SOUTHWEST. MAIN LOW CENTER HAS BECOME
QUASI-STATIONARY OVER WRN NEW MEXICO...HOWEVER THERE ARE AT LEAST
SEVERAL ADDITIONAL CIRCULATIONS IDENTIFIED ON WATER VAPOR IMAGERY
THAT SIMPLY WERE NOT SAMPLED BY THE COARSE UPPER AIR DATA NETWORK.
THE STRONGEST OF THESE WAS CENTERED OVER WESTERN TEXAS...WITH A
SECOND UPPER LEVEL CIRCULATION BEGINNING TO SHEAR OUT ACROSS WESTERN
KANSAS. 00Z MODEL SOLUTIONS WERE EXTREMELY POOR IN RESOLVING THESE
SIGNIFICANT FEATURES AND EVEN THROUGH 18 HOURS HAVE A VERY NOISY AND
INCONSISTENT UPPER LEVEL PATTERN. HI-RES ETA VORT PATTERN DID DO A
FINE JOB DESPITE SQUIRLY 500MB HEIGHT FIELD...SO WILL LEND MORE
WEIGHT INTO ITS MESOSCALE QPF FIELDS. AT THIS POINT...IT MAKES JUST
SENSE TO HIGHLY WEIGHT OBSERVATIONAL DATA AND SATELLITE FOR MAKING
TODAYS FORECAST.

ALTHOUGH DEEP CONVECTION HAVE SHIFTED AND INTERCEPTED GULF
MOISTURE...TEXAS UPPER LOW HAS AN INCREDIBLE AMOUNT OF JET DYNAMICS
TO WORK WITH AS IT BEGINS TO STRONGLY DIVERGENT FLOW IN LEFT EXIT OF
SUBTROPICAL JET AND RIGHT ENTRANCE OF PERSISTENT W-E ORIENTED POLAR
JET OVER THE GREAT LAKES. THIS IS ALREADY MATERIALIZING ACROSS
EASTERN OKLAHOMA AND WESTERN MISSOURI WHERE CLOUD EXPANSION AND
DRAMATIC TOP COOLING IS NOTED...AND RADAR INDICATES PRECIPITATION
RAPIDLY DEVELOPING ACROSS WRN MO AND ERN OK. THIS AREA SHOULD
CONTINUE TO INTENSIFY AND SLOW DOWN AS UPPER LEVEL SYSTEM DEEPENS
AND CLOSES OFF. AT THIS POINT...LOOKS LIKE HEAVIEST SNOWS WILL OCCUR
ALONG AND SOUTHEAST OF A LINE FROM COLUMBUS KANSAS TO CAMDENTON TO
ROLLA. AS THIS CIRCULATION TRANSLATES NORTHEAST AND DEEPENS...BAND
OF PERSISTENT SNOWS SHOULD DEVELOP ONCE AGAIN ALONG THE ROUTE 60 AND
I-44 CORRIDOR...ESSENTIALLY CRIPPLING THIS REGION WITH A HISTORIC
RECORD BREAKING SNOWFALL. MESOETA CROSS SECTIONS FURTHER ADD TO MY
CONCERNS WITH SATURATED THETA-E FOLDING (INSTABILITY) NOTED JUST
BELOW REGION OF VERY STRONG 500MB FRONTOGENETIC FORCING AND Q VECTOR
CONVERGENCE FOR A GOOD SIX HOUR PERIOD THIS MORNING. VERTICAL
VELOCITIES ON THE ORDER OF 20 UBAR/S WILL RESULT IN ANOTHER 8-12
ACROSS A LARGE PORTION OF THE CWA WITH LOCALLY HEAVIER AMOUNTS
DEPENDING ON MESOSCALE BANDING AND CONVECTION. THIS NUMBER IS
DERIVED BASED ON A COMBINATION OF 10:1 RATIOS THAT FELL ACROSS THE
AREA YESTERDAY IN A SIMILAR ENVIRONMENT...AVG MODEL QPF OF 0.75 TO
1.00...AND GARCIA METHOD. AGAIN...AMOUNTS WILL TAPER OFF RAPIDLY
INTO WEST CENTRAL AND CENTRAL MISSOURI.

BAND OF PERSISTENT DEFORMATION SNOWS ACROSS SOUTH CENTRAL KANSAS
WILL BE THE THIRD AND FINAL ROUND THIS AFTERNOON AS CIRCULATION
ACROSS KANSAS PHASES INTO LEADING WAVE...CAUSING ONE LARGE
CIRCULATION TO CLOSE OFF AND TRANSLATE ACROSS THE SHOW-ME STATE.
RADAR TRENDS ACROSS KANSAS WILL HAVE TO BE MONITORED CLOSELY DURING
THE DAY AS THE SLOW MOVEMENT OF THIS SNOW BAND COULD BECOME A
PROBLEM IF INTENSIFICATION OCCURS AS IT PUSHES THROUGH.

ACCOUNTING FOR SOME SETTLING THIS MORNING...TOTAL STORM
ACCUMULATIONS OF 14 TO 18 WITH LOCALLY HIGHER AMOUNTS WILL SEND THE
OZARKS INTO THE DEEP FREEZE. WILL CLEAR SKIES OUT FROM WEST TO EAST
AFTER MIDNIGHT AND CONTINUE WITH *WELL* BELOW GUIDANCE TEMPERATURES
FOR THE NEXT 3-4 DAYS. THERE IS HOPE IN THE OFFING AS A POWERFUL
SYSTEM OVER THE PACIFIC WILL SLAM THE NORTHWEST COAST LATER THIS
WEEK. THIS SHOULD FORCE WEST COAST RIDGE INTO THE PLAINS AND STRONG
DOWNSLOPE COMPONENT AND LEESIDE WESTERLIES SHOULD BRING A NICE
WARMUP FOR NEXT WEEKEND (ONLY TO BE MODIFIED BY EXISTING SNOWCOVER).

ROAD INFORMATION: NUMEROUS ROADS (INCLUDING PORTIONS OF HIGHWAY 60
AND 65) ARE CLOSED AS OF LAST CHECK IN AND AROUND THE SPRINGFIELD
METRO AREA. MODOT HAS REQUESTED THAT ALL PERSONS REMAIN OFF THE
ROADWAYS TODAY...WITH NUMEROUS ACCIDENTS INCLUDING ONE FATALITY
HAVING BEEN REPORTED. CONDITIONS WILL RAPIDLY DETERIORATE OVER THE
NEXT SEVERAL HOURS...WITH HEAVY SNOW AND BLOWING SNOW REDUCING
VISIBILITIES TO NEAR ZERO AT TIMES.

.SGF...
MO...WINTER STORM WARNING FOR TODAY ALONG AND SOUTH OF A LINE FROM
VIENNA TO WARSAW. WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH
TUESDAY AFTERNOON ALONG AND NORTH OF THESE LOCATIONS.
KS...WINTER STORM WARNING FOR TODAY FOR BOURBON...CHEROKEE AND
CRAWFORD COUNTIES.

BOOKBINDER
Hazardous weather outlook, Dec 23, 1:00 PM CST, 15 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAVY SNOW

  AREAS AFFECTED AND TIMING:

  LOCATIONS ALONG AND SOUTH OF A PITTSBURG KANSAS TO NEVADA TO
  ROLLA LINE.

  DISCUSSION:

  A POWERFUL WINTER STORM WAS RAGING OVER THE SOUTHERN PLAINS TODAY.
  ABUNDANT MOISTURE WAS STREAMING NORTH AHEAD OF THIS SYSTEM...WITH
  WIDESPREAD THUNDERSNOW REPORTED IN OKLAHOMA. HEAVY SNOW HAD MOVED
  INTO EXTREME SOUTHEASTERN KANSAS AND SOUTHWEST MISSOURI BY NOON.

  AS THIS UPPER LEVEL STORM SYSTEM MOVES TOWARD THE REGION THIS
  AFTERNOON...SNOW WILL INTENSIFY AND CONTINUE OVERNIGHT.
  SNOW WILL BECOME HEAVY AT TIMES...ESPECIALLY IF THUNDERSTORMS
  DEVELOP ABOVE THE LAYER OF COLD AIR. SIGNIFICANT ACCUMULATIONS OF
  SNOW ARE FORECAST ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR...
  WITH UPWARDS OF A FOOT OR MORE ACCUMULATION POSSIBLE BY TUESDAY
  AFTERNOON. IN ADDITION...GUSTY NORTHEAST WINDS WILL LEAD TO
  SIGNIFICANT BLOWING AND DRIFTING OF SNOW.

  THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION AND TRAVEL IS
  NOT ADVISED TONIGHT. STORM SPOTTERS ARE ENCOURAGED TO REPORT THE
  SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  AS THE UPPER LEVEL LOW PRESSURE SYSTEM SWINGS ACROSS THE REGION
  TOMORROW...ADDITIONAL ACCUMULATING SNOWS ARE LIKELY OVER MUCH OF
  THE MISSOURI OZARKS. AGAIN...SNOW COULD BE VERY HEAVY AT TIMES...
  ESPECIALLY DURING THE MORNING HOURS. TRAVEL IS HIGHLY DISCOURAGED.

WB

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Crawford

When
December 24, 4:00 AM CST to 4:30 AM CST
Where
Crawford forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

Winter Storm, Cherokee

When
December 24, 4:00 AM CST
Where
Cherokee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

Winter Storm, Bourbon

When
December 24, 4:30 AM CST
Where
Bourbon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326279, 5326280, 5326278.